Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Multivariate matrix refinable functions
with arbitrary matrix dilation

Author: Qingtang Jiang
Journal: Trans. Amer. Math. Soc. 351 (1999), 2407-2438
MSC (1991): Primary 39B62, 42B05, 41A15; Secondary 42C15
Published electronically: February 15, 1999
MathSciNet review: 1650101
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Characterizations of the stability and orthonormality of a multivariate matrix refinable function $\Phi$ with arbitrary matrix dilation $M$ are provided in terms of the eigenvalue and $1$-eigenvector properties of the restricted transition operator. Under mild conditions, it is shown that the approximation order of $\Phi$ is equivalent to the order of the vanishing moment conditions of the matrix refinement mask $\{\mathbf{P}_{\alpha}\}$. The restricted transition operator associated with the matrix refinement mask $\{\mathbf{P}_{\alpha}\}$ is represented by a finite matrix $({\mathcal A} _{Mi-j})_{i, j}$, with ${\mathcal A} _j=|\hbox{det$(M)$}|^{-1}\sum _{\kappa }\mathbf{P}_{\kappa -j}\otimes \mathbf{P}_{\kappa }$ and $\mathbf{P}_{\kappa -j}\otimes \mathbf{P}_{\kappa }$ being the Kronecker product of matrices $\mathbf{P}_{\kappa -j}$ and $\mathbf{P}_{\kappa }$. The spectral properties of the transition operator are studied. The Sobolev regularity estimate of a matrix refinable function $\Phi$ is given in terms of the spectral radius of the restricted transition operator to an invariant subspace. This estimate is analyzed in an example.

References [Enhancements On Off] (What's this?)

  • 1. C. Cabrelli, C. Heil and U. Molter, Accuracy of lattice translates of several multidimensional refinable functions, J. Approx. Theory 95 (1998), 5-52. CMP 99:01
  • 2. C. K. Chui and J. Lian, A study on orthonormal multi-wavelets, Appl. Numer. Math., 20 (1996), 273-298. MR 98g:42051
  • 3. A. Cohen, I. Daubechies and G. Plonka, Regularity of refinable function vectors, J. Fourier Anal. and Appl., 3 (1997), 295-324. MR 98e:42031
  • 4. M. Collins, Representations and characters of finite groups, Cambridge Univ. Press, Cambridge, 1990. MR 91f:20001
  • 5. I. Daubechies, Ten Lectures on Wavelets, SIAM, Philadelphia, 1992. MR 93e:42045
  • 6. C. de Boor, R. DeVore and A. Ron, The structure of finitely generated shift-invariant spaces in $L_2(\mathbb{R}^d)$, J. Funct. Anal., 119 (1994), 37-78. MR 95g:46050
  • 7. C. de Boor, R. DeVore and A. Ron, Approximation orders of FSI spaces in $L_2(\mathbb{R}^d)$, I, II, Constr. Approx. 14 (1998), 411-427, 631-652. CMP 98:14; CMP 99:01
  • 8. J. Geronimo, D. Hardin and P. Massopust, Fractal functions and wavelet expansions based on several scaling functions, J. Approx. Theory 78 (1994), 373-401. MR 95h:42033
  • 9. T. N. Goodman, Pairs of refinable bivariate splines, Advanced Topics in Multivariate Approximation (F. Fontanelle, K. Jetter and L. L. Schumaker, eds.), World Sci. Publ. Co., 1996.
  • 10. T. N. Goodman, S. L. Lee and W. S. Tang, Wavelets in wandering subspaces, Trans. Amer. Math. Soc., 338 (1993), 639-654. MR 93j:42017
  • 11. C. Heil, G. Strang and V. Strela, Approximation by translates of refinable functions, Numer. Math. 73 (1996), 75-94. MR 97c:65033
  • 12. R. Horn and C. Johnson, Topics in Matrix Analysis, Cambridge Univ. Press, Cambridge, 1991. MR 92e:15003
  • 13. R. Jia, Refinable shift-invariant spaces:from splines to wavelets, Approximation Theory VIII, vol. 2 (C. K. Chui and L. L. Schumaker, eds.), 1995, pp. 179-208. MR 98d:41002
  • 14. R. Jia, Shift-invariant spaces and linear operator equations, Israel J. Math. 103 (1998), 259-288.
  • 15. R. Jia, Characterization of smoothness of multivariate refinable functions in Sobolev spaces, Trans. Amer. Math. Soc. (to appear).
  • 16. R. Jia and C. Micchelli, Using the refinement equation for the construction of prewavelets II: Powers of two, Curves and Surfaces (P. J. Laurent, A. Le Méhauté and L. L. Schumaker, eds.), Academic Press, New York, 1991, pp. 209-246. MR 93e:65024
  • 17. R. Jia, S. Riemenschneider and D. Zhou, Approximation by multiple refinable functions, Canadian J. Math. 49 (1997), 944-962. CMP 98:08
  • 18. R. Jia and Z. Shen, Multiresolution and wavelets, Proc. Edinburgh Math. Soc., 37 (1994), 271-300. MR 95h:42035
  • 19. Q. Jiang, On the regularity of matrix refinable functions, SIAM J. Math. Anal. 29 (1998), 1157-1176. CMP 98:11
  • 20. Q. Jiang and S. L. Lee, Matrix continuous refinement equations, preprint, 1996.
  • 21. Q. Jiang and Z. Shen, On existence and weak stability of matrix refinable functions, Constr. Approx., to appear.
  • 22. W. Lawton, S. L. Lee and Z. Shen, Stability and orthonormality of multivariate refinable functions, SIAM J. Math. Anal., 28 (1997), 999-1014. MR 98d:41027
  • 23. R. Long, W. Chen and S. Yuan, Wavelets generated by vector multiresolution analysis, Appl. Comput. Harmon. Anal., 4 (1997), 317-350, MR 98m:42052
  • 24. C. Micchelli and T. Sauer, Regularity of multiwavelets, Advances in Comp. Math., 7 (1997), 455-456. CMP 98:01
  • 25. G. Plonka, Approximation order provided by refinable function vectors, Constr. Approx., 13 (1997), 221-244. MR 98c:41023
  • 26. Z. Shen, Refinable function vectors, SIAM J. Math. Anal. 29 (1998), 235-250. CMP 98:11
  • 27. G. Strang and G. Fix, A Fourier analysis of finite-element variational method, Constructive Aspects of Functional Analysis, (G. Geymonat ed.), C.I.M.E, 1973, pp. 793-840.
  • 28. L. Villemoes, Energy moments in time and frequency for two-scale difference equation solutions and wavelets, SIAM J. Math. Anal., 23 (1992), 1519-1543. MR 94e:39002

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 39B62, 42B05, 41A15, 42C15

Retrieve articles in all journals with MSC (1991): 39B62, 42B05, 41A15, 42C15

Additional Information

Qingtang Jiang
Affiliation: Department of Mathematics, National University of Singapore, 10 Kent Ridge Crescent, Singapore 119260 and Department of Mathematics, Peking University, Beijing 100871, China

Keywords: Matrix refinable function, transition operator, stability, orthonormality, approximation order, regularity
Received by editor(s): September 26, 1996
Published electronically: February 15, 1999
Additional Notes: The author was supported by an NSTB post-doctoral research fellowship at the National University of Singapore.
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society